It appears that Lupron may be losing its effectiveness so if we determine if that’s the case, then I may start a clinical trial that uses Cabazitaxel (Jevtana). Note: I’ve already done chemo with Docetaxel.
Hi Doug. Hopefully others will chime in with their experiences. You may already have much of this information, but this article from our editorial team gives an overview of Cabazitaxel: https://prostatecancer.net/treatment/jevtana-reviews-how-well-works-side-effects/. If you like, please feel free to update us on how things are going. Also, please let us know if we can potentially provide any additional information. Best, Richard (ProstateCancer.net Team)
I read that and it was also discussed extensively in the latest issue of Prostatepedia. My lab is this Friday and meeting with my oncologist a week from Monday. I’ll keep you all posted.
I did chemo - Taxotere (docetaxel) - from Nov 2017 to Feb 2019. Really the worst side effect was extreme fatigue. The effects of chemo were cumulative, and by the final few cycles I was dealing with cognitive impairment (chemo brain) and depression/anxiety. For the fatigue, I simply slept a lot. I learned to listen to my body. While I find keeping active was helpful, I couldn’t overdo it. There wasn’t much I could do about the chemo brain. I would keep lists to try and remember things I needed to do and I started playing crossword puzzles on my phone to try and work the brain, especially with word recall. The anxiety and depression was the hardest thing I had to work through. It was a bitterly cold winter and I couldn’t keep active, and lying in bed all day gave me too much time to think. My onco-psychologist was a godsend, and she really helped me through that period. I also upped some of my meds to help with the stress. With the warmer spring weather and finishing chemo, the anxiety and depression decreased immensely. Post treatment, CRF (cancer related fatigue) has still been something I deal with. I just listen to my body and sleep as much as I need to.
Pain - that’s not so much a side effect as it is just part of living with stage 4 metastatic prostate cancer. I have a high pain tolerance but I’ve learned it’s not necessary nor healthy to suffer through acute pain if you don’t have to. And you don’t have to. My oncologist also specializes in palliative care, so she’s very focused on quality of life.
Being stage 4 meant I didn’t need surgery or radiation, so that’s not one of those agonizing decisions I had to make. I do take a Lupron shot every month, and hormone therapy, aka ADT (androgen deprivation therapy), comes with its own side effects. I’ve dealt with hot flashes and achy, swollen ankles, but those have diminished with time. Obviously the point of ADT is to lower testosterone to castrate levels. Truthfully, have absolutely no libido is not an issue for me. For some guys it’s a huge deal. Me, it’s the least of my worries. I imagine I’m in the minority on this one, and it took a little convincing my oncologist I had no interest in talking to my urologist about ED. A bigger side effect with ADT is bone density loss and muscle mass loss. I exercise, which includes weight bearing execrises to help with bone strength, as well as take a vitamin D3/calcium combo supplement. I’m also participating in a clinical trial that’s studying the role nutrition and exercise plays in helping with ADT side effects.
One other side effect I had from chemo was peripheral neuropathy. A good part of my pain is actually from nerve damage and inflammation. I take 1200mg (4 tablets) of Gabapentin every eight hours. I have pain medication for the really bad days, but generally ibuprofen is all I need. We also switched out Fluoxetine (Prozac) for , duloxetine (Cymbalta), which has the added benefit of helping nerve pain.
I’ve been lucky that I’ve had a very supportive medical team to help me through all this.
– Doug, ProstateCancer.net Team
Hey Doug. I'm tangentially familiar with brain fog. My wife was diagnosed with juvenile idiopathic arthritis (a sub-species of rheumatoid arthritis) at age two and brain fog can be both a disease symptom and a side-effect of some of the medications. In fact, one of the common medications is methotrexate, which is used, in admittedly much higher doses, as a cancer chemotherapy drug. One of the contributors on our sister-site for RA wrote this article looking at some of the science behind brain fog/impact on mental functioning that I thought you (and others) might find interesting: https://rheumatoidarthritis.net/living/just-head-impact-ra-mental-functioning/. While there are obviously differences, there may be some overlap for PCa. Hoping the tests go well. Best, Richard (ProstateCancer.net Team)